Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Gray, ME

June 1, 2006Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 1, 2006, 2:03 PM EDT for Cumberland County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2006, 2:03 PM EDT (18:03 UTC)
Expired
Jun 1, 2006, 2:45 PM EDT
In force
42 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:34 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 9:34 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
934 AM EDT THU JUN 1 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
PREVIOUS FORECAST LOOKS GOOD WITH HIGH POPS FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AND MOVE SOUTH INTO SOUTHERN AREAS THIS
AFTERNOON. THE HGIHLIGHT OF STRONG STORMS POSSIBLE OVER SOUTHERN
MAINE AND NEW HAMPSHIRE LOOKS GOOD. IT LOOKS LIKE PLENTY OF
HEATING FOR THE FIRST HALF OF THE DAY OVER SOUTHERN AREAS WILL
ONLY HELP POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON AS THE FRONTAL BOUNDARY SLOWLY MOVES SOUTH INTO SOUTHERN
AREAS LATER TODAY. ONLY CHANGES WILL BE TO BOOST UP MAX TEMPS FOR
THIS AFTERNOON CONSIDERING WHERE TEMPS ARE NOW AND STILL ANOTHER
3-4 HOURS OF MOSUN CONDS OVER SOUTHERN AREAS.

&&

.PREV DISCUSSION...
 /ISSUED 321 AM EDT THU JUN 1 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
THE COLD FRONT WILL SLOWLY PUSH SOUTHEAST ACROSS THE FORECAST AREA
TODAY AND OFF THE COAST TONIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL SPREAD ACROSS THE REGION TODAY WITH SHOWERS
CONTINUING TONIGHT WITH A CHANCE OF A THUNDERSTORM OVER SOUTHERN
ZONES. SOME THUNDERSTORMS MAY BE QUITE STRONG THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHERN AREAS AS HIGHLIGHT BY THE STORM
PREDICTION CENTERS SLIGHT RISK AREA. MAIN THREAT APPEARS TO BE
WIND AS FREEZING LEVELS ARE QUITE HIGH. THIS SYSTEM HAS A HISTORY
OF PRODUCING SEVERE WEATHER WITH 3 WARNED /AND VERIFIED/ EVENTS IN
OUR COUNTY WARNING AREA YESTERDAY EVENING. GENERALLY USING A BLEND
OF GFS40 AND NAM MODELS AND MAV MOS GUIDANCE.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LEANED HEAVILY TOWARDS THE GFS/ECMWF SOLUTION THIS PACKAGE. THE
SURFACE BOUNDARY WILL PRESS WELL SOUTH OF THE AREA ON FRIDAY. LOW
PRESSURE WILL TRACK EAST NORTHEAST AND PASS FAR ENOUGH OFFSHORE TO
LIMIT THE HEAVY RAINFALL POTENTIAL TO SOUTHERN AND COASTAL SECTIONS
OF OUR AREA. UNFORTUNATELY...THE SURFACE SYSTEM SHOULD BE CAPTURED
BY THE DEVELOPING UPPER LOW AND LINGER JUST TO OUR NORTHEAST
SATURDAY NIGHT THROUGH MONDAY. THE NET RESULT SHOULD BE LINGERING
CLOUDS...WITH SHOWERS CONFINED LARGELY TO NORTHERN AND EASTERN
SECTIONS OF THE FORECAST AREA.

AVIATION...
VARIABLE CONDITIONS WILL RANGE FROM INSTRUMENT FLIGHT RULES
TO VISUAL FLIGHT RULES BACK TO INSTRUMENT FLIGHT RULES CONDITIONS
AS AREAS OF STRATUS AND FOG LIFT ONLY TO HAVE SHOWERS AND
SCATTERED THUNDERSTORMS MOVE INTO THE TAF LOCATIONS.

MARINE...
SHORT TERM /TODAY THROUGH TONIGHT/...
SOUTHWEST WINDS AND SEAS WILL APPROACH SMALL CRAFT ADVISORY
CRITERIA TODAY...BUT WILL FALL JUST SHORT SO NO HEADLINE WILL BE
ISSUED. WINDS LET UP TONIGHT AS THE GRADIENT WEAKENS BUT SEAS WILL
BE A BIT SLOWER TO RESPOND.

LONG TERM /FRIDAY THROUGH MONDAY/...
ITS LIKELY THAT THE SURFACE LOW TRACKING JUST TO OUR SOUTHEAST
FRIDAY NIGHT AND SATURDAY WILL GENERATE SMALL CRAFT WINDS AND SEAS
FOR SATURDAY AND AT LEAST A PORTION OF SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 1, 4:54 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
454 AM EDT THU JUN 1 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
454 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY. THE ADVANCING
FRONT...AND WARM MUGGY AIR OVER OUR REGION...WILL TRIGGER WIDESPREAD
SHOWERS AND THUNDERSTORMS BY AFTERNOON. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...DAMAGING
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT WILL STALL TO OUR SOUTH ON FRIDAY. LOW PRESSURE
WILL THEN DEVELOP ALONG THE MID ATLANTIC COAST LATE FRIDAY THEN
TRACK NORTHEAST ALONG THE STALLED FRONT. THIS WILL PRODUCE A SWATH
OF HEAVY RAINFALL FROM SOUTHERN NEW HAMPSHIRE EASTWARD ALONG THE
COASTAL PLAIN OF MAINE. THREE DAY RAINFALL TOTALS FOR THE PERIOD
ENDING SUNDAY MORNING...WILL APPROACH TWO INCHES IN THIS AREA.
TOTALS OVER SEACOAST NEW HAMPSHIRE WILL BE A BIT HIGHER AND COULD
APPROACH TWO AND ONE-HALF INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT DAMAGE AND LARGE HAIL. THE PUBLIC CAN EMAIL
REPORTS OF DAMAGE AND LARGE HAIL TO GYX.SKYWARN@NOAA.GOV.

ES

In the hours before

Special weather statement, Jun 1, 12:41 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1241 PM EDT THU JUN 1 2006

MEZ012-018-019-011715-
INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
1241 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND
CUMBERLAND COUNTY THROUGH 115 PM EDT...

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF DENMARK...OR ABOUT
10 MILES SOUTHEAST OF FRYEBURG...STATIONARY. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...KEZAR FALLS...HIRAM...
CORNISH...NAPLES...DENMARK AND BROWNFIELD THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

RAM
Special weather statement, Jun 1, 12:58 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1258 PM EDT THU JUN 1 2006

NHZ005-007-011830-
SOUTHERN GRAFTON-SULLIVAN-
1258 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND SOUTHERN
GRAFTON COUNTY AFTER 130 PM THROUGH 230 PM EDT...

AT 1258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 44 MILES WEST OF
CLAREMONT...OR ABOUT 13 MILES SOUTHWEST OF RUTLAND...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL MOVE INTO AREAS IN
AND AROUND LEBANON...GRANTHAM...CROYDON...CORNISH AND CLAREMONT
AFTER 130 PM THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

RAM
Special weather statement, Jun 1, 1:18 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
118 PM EDT THU JUN 1 2006

MEZ012-019-011815-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
118 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OXFORD COUNTY AND MUCH
OF THE WESTERN HALF AND CENTRAL PORTIONS OF CUMBERLAND COUNTY
THROUGH 215 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF HIRAM...OR ABOUT 9 MILES
SOUTHWEST OF NAPLES...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...HIRAM...RAYMOND...
NORTH WINDHAM...SOUTH WINDHAM AND GRAY THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

RAM

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:08 PM EDTSpecial Marine WarningGYX67 min
Jun 1, 3:15 PM EDTSevere Thunderstorm WarningGYXKennebec, Sagadahoc60 min
Jun 1, 5:37 PM EDTSpecial Marine WarningGYX38 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningGYXYork35 min
Jun 1, 6:18 PM EDTSpecial Marine WarningGYX117 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.